Kentucky, 2010

Wildfire in Kentucky, August 31, 2010

August 31, 2010 · NWS PAH · 1 event in 1 county or zone

S. Highway 62 in the eastern part of the county burned 265 acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A wildfire just off U.S. Highway 62 in the eastern part of the county burned 265 acres. Moderate drought conditions and a dry southwest breeze created favorable conditions for wildfires. An upper level ridge of high pressure remained firmly entrenched over the southern states during most of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 31, 12:07 PM CST, 53 minutes earlier.

Area forecast discussion, Aug 31, 12:07 PM CST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
107 PM CDT TUE AUG 31 2010

.SHORT TERM/ TONIGHT THROUGH FRIDAY/...
SLIGHTLY DRIER AIR AT THE LOW LEVELS IN OUR ERN COUNTIES WAS
HELPING THOSE LOCALES DEVOID OF DIURNAL CU TODAY AS SEEN VIA VIS
SHOTS. NOTE TONGUE OF L70S TODS POOLING AHEAD OF APPROACHING
BOUNDARY IN OUR WEST. LOSS OF DIURNAL FUEL AND WIND MIXING DOWN
DRIER AIR IN THE EAST SHOULD RESULT IN MOST OF AREA POOLING T/TDS
IN THE MID TO UPPER 60S OVERNIGHT...WHICH MAY LIKEWISE TEND TO
SOME PATCHY FOG DEVELOPMENT IN FOG PRONE LOCALES EARLY TOMORROW
AM. THE TROPICAL FEEL WILL PERSIST UNTIL APPROACHING FRONT MAKES
ITS PASSAGE FRIDAY. LEADING UP TO THAT...GRADUALLY INCREASING POPS
WHICH FIRST SHOW IN THE FORECAST AS SLIGHT CHANCE MENTIONS
TOMORROW PM WILL RISE EVER SO SLOWLY TO THE MID CHANCE RANGE
THURSDAY AND THEN SPIKE THURSDAY NIGHT IN THE HIGH CHANCE OR LOW
LIKELY RANGE ALONG AND RIGHT OUT AHEAD OF THE FRONTAL BOUNDARY
ITSELF. MODELS AGREE THAT THE FRONT MAKES ITS PASSAGE FRIDAY EARLY
WITH DRIER AIR COMING IN BEHIND IT FRIDAY PM/NIGHT. ALSO OF
INTEREST IS HURRICANE EARL...WHICH WILL FLIRT WITH BEING PERHAPS
THE FIRST ATLANTIC STORM TO REACH CAT 5 BY THE TIME IT NEARS ERN
SEABOARD MIDDAY FRI...BUT LTL/NO EFFECTS FOR PAH FA.

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
THE GFS AND ECMWF ARE IN AGREEMENT THAT SURFACE HIGH PRESSURE WILL
BRING DRY AND COOLISH WEATHER TO THE REGION FOR SATURDAY. SOME AREAS
MAY NOT REACH 80. BEYOND SATURDAY THE MODELS BEGIN TO DIVERGE. THE
31/00Z ECMWF WAS PREFERRED FOR THE REMAINDER OF THE FORECAST. IT IS
INITIALLY MORE AMPLIFIED THAN THE GFS...WHICH WILL KEEP THE
LOW-LEVEL COLD POOL OVER THE REGION LONGER...AND LEAD TO A SLOWER
WARMING/MOISTENING TREND THAN ADVERTISED BY THE GFS.

BY MONDAY THE ECMWF REALLY BEGINS TO BUILD THE 500MB RIDGE BACK
ACROSS THE REGION...AND A SIGNIFICANT WARMING TREND AT 850MB WILL
BEGIN. THIS WILL ALLOW TEMPERATURES TO CLIMB BACK ABOVE
NORMAL...POSSIBLY TO NEAR 90 IN SOUTHEAST MISSOURI. THE
WARMING TREND WILL CONTINUE INTO TUESDAY AND POSSIBLY FOR MUCH OF
THE WEEK TO FOLLOW...AS THE UPPER RIDGE DOMINATES. RIDGING WILL BE
PERSISTENT THROUGH AT LEAST TUESDAY IN THE LOW-LEVELS. THIS WILL
LEAD TO CONTINUED DRY CONDITIONS...AND LARGER THAN NORMAL DIURNAL
RANGES. MOST AREAS WILL LIKELY REACH THE LOWER 90S ON TUESDAY.

AUGUST ENDS TODAY...BUT SUMMER APPEARS TO BE HERE TO STAY FOR AT
LEAST ANOTHER WEEK.

&&

.AVIATION...
MVFR-VFR SCT-BKN CLOUD BASES POSSIBLE ALL SITES THRU DIURNAL
HEATING HOURS. THESE SHOUDL FIZZLE WITH NIGHTFALL AND OFFER SCT
BASES IN MID DECK RANGE...WITH POSSIBLE FOG MOST LIKELY AT FOG
PRONE KCGI LATE TONIGHT. INCOMING TROPICAL MOISTURE FROM SOUTHEAST
WILL MERGE WITH PREFRONTAL MOISTURE FROM WEST WITH TIME...AND WITH
DIURNAL FLARE TOMORROW MVFR-LOW VFR DECKS SHOULD AGAIN BEGIN TO
FORM BY MID MORNING. REFRAINED FROM POPS MENTION THIS ISSUANCE
ALTHOUGH CHANCES BEGIN TO INCREASE FROM THE WEST DURING THE
PLANNING PERIOD.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Aug 31, 3:53 AM CST, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
453 AM CDT TUE AUG 31 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE
MO-CARTER-RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
453 AM CDT TUE AUG 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS JUST A SLIGHT CHANCE OF THUNDERSTORMS TODAY...MAINLY
OVER FAR SOUTHERN ILLINOIS...WEST KENTUCKY AND SOUTHEAST
MISSOURI. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT IS FORECAST TO MOVE ACROSS THE REGION EARLY FRIDAY.
THURSDAY INTO THURSDAY NIGHT...AHEAD OF THE FRONT...SCATTERED
THUNDERSTORMS WILL BE LIKELY. ISOLATED STRONG STORMS WILL BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Muhlenberg

When
August 31, 1:00 PM CST to 11:00 PM CST
Where
Muhlenberg forecast zone
Property damage
$10,000
Reported by
Park/Forest Service
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252109.